HAMILTON COUNTY, Ohio -- Methamphetamine and cocaine laced with fentanyl are to blame for a recent spike in overdoses, according to Chief Tom Synan.
A Public Health Alert issued Sunday said there had been an increase in 911 dispatch and emergency room visits last week. Fifteen people overdosed between 6 a.m. Saturday to 6 a.m. Sunday, the alert said.
Health officials and the Hamilton County Heroin Coalition released the alert to advise first responders, healthcare providers, and substance users and their families of the increased risk for overdose.
The Public Health Alert includes the following tips:
• Do not field test drugs or injection equipment.
• Have available and use necessary personal protective equipment (including gloves and respiratory protection).
• Carry extra doses of naloxone (Narcan) and administer multiple doses, if necessary.
• Administer naloxone for drug overdoses even when non-opioids indicated. Naloxone is sold over-the-counter in pharmacies throughout the area. Hamilton County Public Health, through the Narcan Distribution Collaborative, will also provide free Narcan after a brief training. Click here for more information.
• If you are a user, do not use alone.
• Avoid mixing drugs (including alcohol) which increases the risk of overdose.
• Call 911 after every overdose, even if naloxone has been used.
• If you are a user, do not leave the ambulance or hospital against medical advice after naloxone has been administered to reverse the overdose. The naloxone may wear off before the opioids wear off —and you could go into overdose again.
• For 24/7 referral to addiction treatment services, please call 513-281-7880 or click here.